Kansas, 2019High Wind in Kansas, November 30, 2019
November 30, 2019 · NWS ICT · 13 events in 13 counties and zones
Strong winds moved through central and portions of south central Kansas beginning on the afternoon of November 30th 2019, and lasting into the early morning hours of December 1st, 2019.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds moved through central and portions of south central Kansas beginning on the afternoon of November 30th 2019, and lasting into the early morning hours of December 1st, 2019.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 30, 12:18 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Nov 30, 12:18 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1218 PM CST Sat Nov 30 2019
.SHORT TERM...(Today through Monday night)
Issued at 247 AM CST Sat Nov 30 2019
Surface observations already show drier air and increasing winds
expanding eastward from western Kansas early this morning.
Extreme wind gusts are expected to impact much of central and south
central Kansas today with deep mixing tapping into much stronger
winds aloft. Wind gusts of 55 to 65mph are likely in the High Wind
Warning areas for this afternoon/early evening. Surface pressure
gradient tightens up tonight which will keep the strong winds going
through much of the night. Meanwhile colder air will spread
southward into Kansas tonight with cold below normal temperatures
for Sunday. Temperatures will moderate some on Monday with sunny
skies and southerly winds returning to Kansas.
.LONG TERM...(Tuesday through Friday)
Issued at 247 AM CST Sat Nov 30 2019
This period looks quiet with warm above normal temperatures, however
GFS model is showing some potential for rain on Thursday for Kansas
with ECMWF model placing this system further south and dry weather
prevailing. We will maintain low chances of rain on Thursday and
continue to watch model trends.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1143 AM CST Sat Nov 30 2019
Main hazard: strong west-northwest winds.
Very strong low pressure over eastern Nebraska at midday, will
traverse slowly eastward to Illinois by the end of the forecast
valid period. Steepened surface to 750 mb lapse rates along with
the pressure gradient, will allow for strengthening westerly winds
this afternoon. Gusts ranging from 35-40 knots in southeast
Kansas to around 50 knots in central Kansas are expected by mid
afternoon. Peak wind gusts (45-55 knots) appear most likely in
the 23z-10z time-frame when the surface pressure gradient
strengthens, while wind fields become unidirectionally northwest,
increasing in the surface to 750 mb layer. Surface to 850 mb lapse
rates are also progged by all short-term models to remain steep
at 7.5 to 8.5 deg c/km after sunset.
Cyclonic low-mid level curvature to the south of the upper low,
will yield some mid-level altocumulus, mainly across central
Kansas this afternoon/evening.
&&
.FIRE WEATHER...
Issued at 247 AM CST Sat Nov 30 2019
Wet conditions from the past couple days of rainfall should keep
grassland fire danger levels in check for most areas. Central Kansas
should witnessing some drying of long grasses, and could still pose
a fire weather risk for this afternoon. Strong gusty northwest
winds will give way to very high grassland fire danger area-wide
on Sunday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 58 30 42 23 / 0 0 0 0
Hutchinson 56 28 41 21 / 0 0 0 0
Newton 57 29 41 22 / 0 0 0 0
ElDorado 58 29 41 23 / 0 0 0 0
Winfield-KWLD 59 31 44 24 / 0 0 0 0
Russell 49 25 39 20 / 0 0 0 0
Great Bend 51 26 40 20 / 0 0 0 0
Salina 53 27 39 21 / 0 0 0 0
McPherson 55 28 40 20 / 0 0 0 0
Coffeyville 60 32 45 24 / 10 0 0 0
Chanute 60 31 41 24 / 0 0 0 0
Iola 60 31 41 24 / 0 0 0 0
Parsons-KPPF 60 32 42 24 / 10 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 AM CST Sunday for KSZ053-069>072-091>096-
098>100.
High Wind Warning until 9 AM CST Sunday for KSZ032-033-047>052-
067-068-082-083.
&&
SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...JMC
FIRE WEATHER...CDJ
Hazardous weather outlook, Nov 30, 4:11 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
411 AM CST Sat Nov 30 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
411 AM CST Sat Nov 30 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Damaging westerly wind gusts are expected to affect much of the
area for today and tonight. Please see latest High Wind Warning and
Wind Advisory for additional details.
Very strong westerly winds will result in elevated grassland fire
danger concerns during the afternoon and early evening hours,
however recent precipitation will likely temper the grassland fire
danger.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Very strong northwest winds will continue to affect the region on
Sunday. Please see latest High Wind Warning and Wind Advisory for
more details.
Strong northwest winds will combine with dry air to create very high
grassland fire danger levels for Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
High Wind, Barton
- When
- November 30, 2:30 PM CST to 9:56 PM CST
- Where
- Barton forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A 51-mph gust was measured at the Great Bend Airport with sustained speeds from 40 to 50 mph occurring that afternoon and evening.
High Wind, Kingman
- When
- November 30, 3:00 PM CST to 9:00 PM CST
- Where
- Kingman forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Strong, gusty winds occurred throughout the afternoon and early evening with the peak gust estimated at 60 mph.
High Wind, Harvey
- When
- November 30, 3:04 PM CST to 5:00 PM CST
- Where
- Harvey forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
A peak gust of 58 mph was measured at a Mesonet site in the afternoon with gusts around 50 mph occurring throughout the afternoon.
High Wind, Reno
- When
- November 30, 3:05 PM CST to 10:52 PM CST
- Where
- Reno forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Multiple gusts above 50 mph were reported during this event.
High Wind, Rice
- When
- November 30, 3:20 PM CST to 11:59 PM CST
- Where
- Rice forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Sustained winds around 40 mph occurred throughout the afternoon and evening.
High Wind, McPherson
- When
- November 30, 3:20 PM CST to 11:59 PM CST
- Where
- McPherson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Peak gust of 59 mph was measured in the afternoon with gusts around 50 mph for a few hours.
High Wind, Chase
- When
- November 30, 3:50 PM CST to 6:00 PM CST
- Where
- Chase forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Peak gust was measured in the afternoon at 62 mph.
High Wind, Sedgwick
- When
- November 30, 3:56 PM CST to 11:53 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Measured at McConnell Air Force Base. Multiple gusts from 50-58 mph occurred that afternoon and evening.
High Wind, Lincoln
- When
- November 30, 7:00 PM CST to 11:59 PM CST
- Where
- Lincoln forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Gusts in the surrounding area were from 55-60 mph during this time period.
High Wind, Ellsworth
- When
- November 30, 7:39 PM CST to 11:59 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A peak gust was reported by a mesonet site in the evening.
High Wind, Marion
- When
- November 30, 9:30 PM CST to 11:59 PM CST
- Where
- Marion forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
High Wind, Russell
- When
- November 30, 9:50 PM CST to 11:53 PM CST
- Where
- Russell forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or greater were noted along with a peak gust of 61 mph.
High Wind, Saline
- When
- November 30, 10:40 PM CST to 11:59 PM CST
- Where
- Saline forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, November 30, 20193 deaths · 2 injured · $50,000 · 2 events
- High Wind in Nebraska, November 30, 2019$100,000 · 61 kt wind · 24 events
- Blizzard and Winter Storm in Nebraska, November 30, 2019$60,000 · 12 events
- Flash Flooding and Flooding in Kentucky, November 30, 2019$35,000 · 16 events
- Flash Flooding and Flooding in Kentucky, November 30, 2019$50,000 · 6 events
- Winter Storm in Minnesota, November 30, 201918 events
- High Wind in Nebraska, November 30, 201957 kt wind · 13 events
- Flash Flooding and Flooding in Alabama, November 30, 201913 events
- High Wind in Texas, November 30, 201956 kt wind · 12 events
- High Wind in Kansas, November 30, 201959 kt wind · 11 events
- Hail in Mississippi, November 30, 20191.25 in hail · 11 events
- Winter Storm in North Dakota, November 30, 201910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860958, 861868, 860965, 860961, 860954, 860970, 860973, 860962, 861870, 860963, 863458, 860951, 860952.